Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 201, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2017, 8:51 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 8:51 PM MDT (02:51 UTC)
- Expired
- Jul 7, 2017, 9:20 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WUUS53 KGLD 080251
SVRGLD
KSC071-199-080330-
/O.NEW.KGLD.SV.W.0201.170708T0251Z-170708T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
851 PM MDT FRI JUL 7 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Wallace County in west central Kansas...
Northwestern Greeley County in west central Kansas...
* Until 930 PM MDT
* At 851 PM MDT, severe thunderstorms were located along a line
extending from Weskan to 16 miles northeast of Towner, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Weskan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3891 10176 3853 10175 3861 10204 3898 10204
TIME...MOT...LOC 0251Z 301DEG 21KT 3887 10196 3868 10195
HAIL...1.25IN
WIND...60MPH
$$
DLF2 follow-up statements
511
WWUS53 KGLD 080307
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
907 PM MDT FRI JUL 7 2017
KSC071-199-080330-
/O.CON.KGLD.SV.W.0201.000000T0000Z-170708T0330Z/
Wallace KS-Greeley KS-
907 PM MDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY COUNTIES...
At 907 PM MDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Weskan to 11 miles north of
Horace, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southwestern Wallace and northwestern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3889 10176 3853 10175 3859 10198 3889 10194
TIME...MOT...LOC 0307Z 301DEG 21KT 3883 10187 3864 10186
HAIL...1.25IN
WIND...60MPH
$$
DLF380
WWUS53 KGLD 080320
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
920 PM MDT FRI JUL 7 2017
KSC071-199-080329-
/O.CAN.KGLD.SV.W.0201.000000T0000Z-170708T0330Z/
Wallace KS-Greeley KS-
920 PM MDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3889 10176 3853 10175 3859 10198 3889 10194
TIME...MOT...LOC 0318Z 301DEG 21KT 3880 10180 3861 10179
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:37 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 7, 5:37 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 537 PM MDT Fri Jul 7 2017 .SHORT TERM...(This evening through Saturday) Issued at 215 PM MDT Fri Jul 7 2017 Upper ridge centered over the Four Corners will steer shortwave energy southeastward across the High Plains. Convection already developing along the Palmer Divide this afternoon will continue to develop eastward along a mesoscale boundary apparent on KFTG radar, then move southeast across the local area tonight with the mean flow. Environment, at least early, will be moderately unstable with deep layer shear 30-35kts. Models have pushed back timing a bit and may not arrive in northwest Kansas until later in the evening. SBCape will be waning and CIN increasing by that time and storms may become elevated. As a result, wind and hail threat may be limited to northeast Colorado early in the evening, with more of a heavy rain threat later in the evening and overnight as storms move east into precipitable water values of around 1.00-1.50 inches. Best precipitation chances will be south of Interstate 70. Upper pattern changes little for Saturday with the Four Corners ridge dominant and weak shortwave energy rotating around it through the central Plains. Surface pattern will be messy and dependent on effects of overnight convection, but still looks to be mainly easterly low level upslope with the frontal boundary near or just south. Convective allowing models favor northern part of the area for afternoon storms while global models show scattered storms developing just about everywhere. There will be weak to moderate instability and deep layer shear at around 20-30kts. SPC has the local area in a marginal risk which seems appropriate given all of the uncertainties. Temperatures will be similar to today, mainly in the lower 90s. .LONG TERM...(Saturday night through Friday) Issued at 150 PM MDT Fri Jul 7 2017 Hot temperatures will dominate the extended period with chances for precipitation. The region will be under a perpetual ridge, with a transition between being on the eastern side of the ridge (bringing in northwest flow aloft) or being directly under the ridge. Tuesday is the only day where the upper level flow flattens out briefly. What causes precipitation chances through the majority of the period will be shortwaves that move over the region. Along with hot temperatures and instabilty storms will be possible. This set up is variable though, chances for precipitation are strong but timing and location will vary and will need to be adjusted as each day approaches. Ridging will create hot temperatures during the period. Monday and Tuesday are currently forecast to be the hottest with some locations reaching the low 100s. The remainder of the days will be in the mid to upper 90s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 537 PM MDT Fri Jul 7 2017 VFR conditions should prevail through the TAF period at KGLD and KMCK, though brief 3-6sm vis could be possible if stronger thunderstorm or shower impacts either terminal. Currently best chance of showers/thunderstorms is at KGLD with activity in eastern CO expected to expand eastward early this evening then transition along/south of I-70 in Kansas. In addition to the activity models show just south of the Nebraska state line late this evening, a smaller area of showers/thunderstorms over western Nebraska may drop south towards KMCK (only a few models are supporting this). I adjusted timing based on current confidence/timing. Prevailing winds will remain below 12kt through the TAF period. The exception would be if thunderstorm activity is able to produce stronger winds that could impact the terminals (not confident enough to include yet). && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...CLT AVIATION...DR
Hazardous weather outlook, Jul 7, 10:45 AM MDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri Jul 7 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Fri Jul 7 2017 /1145 AM CDT Fri Jul 7 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop in northeast Colorado later this afternoon or early evening and then move across the remainder of the area tonight. A few severe storms are possible mainly this evening with large hail and damaging winds, then locally heavy rainfall and possible flash flooding through the remainder of the night. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... From Saturday morning into the evening hours a few severe thunderstorms will be possible across the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 7, 6:38 PM MDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Goodland KS 638 PM MDT FRI JUL 7 2017 COZ092-080100- Cheyenne County CO- 638 PM MDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 700 PM MDT... At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Sheridan Lake, or 13 miles south of Cheyenne Wells, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Cheyenne County in east central Colorado. This includes Highway 385 between mile markers 136 and 141. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3869 10246 3870 10227 3862 10225 3861 10247 TIME...MOT...LOC 0037Z 355DEG 13KT 3863 10238 DR
Local storm report, Jul 7, 7:12 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 13 NNW LEVANT 39.54N 101.31W
07/07/2017 E1.50 INCH THOMAS KS TRAINED SPOTTER
&&
TLYNCHLocal storm report, Jul 7, 7:38 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FUNNEL CLOUD 7 N BREWSTER 39.46N 101.40W
07/07/2017 SHERMAN KS TRAINED SPOTTER
SEVERAL REPORTS OF A SMALL FUNNEL CLOUD ABOUT ONE THIRD
OF THE WAY TO THE GROUND.
&&
TLYNCHLocal storm report, Jul 7, 7:49 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 2 S BREWSTER 39.34N 101.37W
07/07/2017 E2.50 INCH THOMAS KS PUBLIC
&&
TLYNCHLocal storm report, Jul 7, 7:50 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST 2 SW BREWSTER 39.34N 101.40W
07/07/2017 E60.00 MPH SHERMAN KS TRAINED SPOTTER
SPOTTER ESTIMATED WINDS WERE AT LEAST 60 MPH.
0747 PM HAIL 2 SW BREWSTER 39.34N 101.40W
07/07/2017 E1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
DRSpecial weather statement, Jul 7, 8:26 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Goodland KS 826 PM MDT FRI JUL 7 2017 KSZ027-080300- Wallace KS- 826 PM MDT FRI JUL 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALLACE COUNTY UNTIL 900 PM MDT... At 825 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Weskan, or 16 miles west of Sharon Springs, moving southeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Weskan. LAT...LON 3884 10205 3897 10204 3892 10183 3878 10197 TIME...MOT...LOC 0225Z 310DEG 11KT 3891 10205 DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:02 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 43 min |
| Jul 7, 6:37 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 37 min |
| Jul 7, 7:01 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 44 min |
| Jul 7, 7:36 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 39 min |
| Jul 7, 8:16 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 44 min |
| Jul 7, 8:26 PM MDT | Special Weather Statement | GLD | Wallace | 34 min |
| Jul 7, 9:04 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 26 min |
| Jul 7, 9:28 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 32 min |
| Jul 7, 9:59 PM MDT | Special Weather Statement | GLD | Wichita | 46 min |
| Jul 8, 3:44 PM MDT | Special Weather Statement | GLD | Rawlins | 16 min |
| Jul 8, 4:49 PM MDT | Special Weather Statement | GLD | Thomas | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.